Idaho, 2012

Damaging Winds in Idaho, August 26, 2012

August 26, 2012 · NWS BOI · 2 events in 2 counties and zones

Deep moisture and strong wind fields aloft led to active convection across South Central Idaho on the 26th. Thunderstorm wind damage was reported in the Magic Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Deep moisture and strong wind fields aloft led to active convection across South Central Idaho on the 26th. Thunderstorm wind damage was reported in the Magic Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 26, 1:46 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 1:46 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
246 PM MDT SUN AUG 26 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY...MONSOON MOISTURE ENTERED SW
IDAHO THIS MORNING GIVING WAY TO ISOLATED SHOWERS AND THUNDERSTORMS.
THE THUNDERSTORMS HAVE BEEN INCREASING IN COVERAGE FROM MOUNTAIN
HOME TO JEROME EXTENDING SOUTH TO THE NEVADA BORDER. THE MOISTURE
IS GREATER IN THAT AREA WHERE PWATS ARE NEAR AN INCH. A STRONGER
STORM PRODUCED UP TO PENNY SIZED HAIL IN CASTLEFORD. MODELS STILL
DEPICT THAT THE THUNDERSTORMS WILL CONTINUE TO EXPEND IN COVERAGE
ACROSS SOUTHWEST IDAHO AND THE SOUTHEAST PORTION OF MALHEUR COUNTY
THROUGH THIS EVENING. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS
UP TO 50 MPH AND SMALL HAIL. THUNDERSTORMS WILL DIMINISH LATE
TONIGHT...ENDING BY EARLY MONDAY MORNING. THIS IS DUE TO SOUTHWEST
FLOW BRINGING DRIER AND STABLE AIR INTO THE REGION FROM THE WESTERN
GREAT BASIN. THE DRY SOUTHWEST FLOW ALOFT WILL REMAIN IN PLACE
THROUGH TUESDAY AS A PACIFIC TROUGH REMAINS OFFSHORE AND UPPER HIGH
IS CENTERED OVER COLORADO. TEMPERATURES WILL REMAIN ABOVE NORMAL
WITH VALLEY HIGHS IN THE 90S BOTH DAYS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...DRY COLD FRONT STILL
TIMED TO MOVE INTO SE OREGON /FROM THE NW/ LATE TUESDAY NIGHT.
ASSOCIATED COOLING LOOKS LESS PROMINENT IN MOST RECENT PROGS...BUT
CURRENT FORECAST OF BELOW NORMAL TEMPERATURES LOOKS ON TARGET. MAIN
EFFECT OF THIS SYSTEM WILL BE GUSTY WINDS TUESDAY EVENING THROUGH
WEDNESDAY. BY EARLY THURSDAY...ASSOCIATED UPPER LEVEL TROUGH WILL
HAVE EXITED TO THE NORTHEAST...LEAVING FORECAST AREA UNDER THE
INFLUENCE OF DRY WESTERLY FLOW ALOFT. DRY CONDITIONS WILL CONTINUE
THROUGH NEXT WEEKEND - ACCOMPANIED BY GRADUAL WARMING AS THE FOUR
CORNERS RIDGE SLOWLY RE-AMPLIFIES.

&&

.AVIATION...SCATTERED VFR-MVFR SHOWERS AND THUNDERSTORMS /MAINLY
ACROSS SW IDAHO/ WILL PERSIST THROUGH 05Z. OUTFLOW WIND GUSTS TO 45
KTS ARE POSSIBLE IN THE VICINITY OF THESE STORMS. THROUGHOUT VALLEYS
OF SW IDAHO...REDUCED VISIBILITIES IN WILDFIRE SMOKE /MVFR-IFR/ WILL
CONTINUE. SURFACE WINDS GENERALLY 15 KTS OR LESS...EXCEPT IN THE
VICINITY OF TSTMS. SOUTHERLY WINDS ALOFT WILL AVERAGE 20 KTS AT 10K
FT MSL.

&&

.AIR STAGNATION...SOUTHWEST FLOW ALOFT WILL PUSH SMOKE FROM CENTRAL
IDAHO WILDFIRES EAST OF THE AREA DURING THE AFTERNOONS AND EVENINGS.
THE SAME WINDS ALOFT WILL CARRY HIGH-LEVEL SMOKE FROM NORTHERN
CALIFORNIA INTO THE AREA. INVERSIONS AT NIGHT ALONG WITH AN AREA OF
PERSISTENT LOW PRESSURE AT THE SURFACE ALONG THE ID/OR BORDER...WILL
BRING DRAINAGE WINDS AND SMOKE INTO THE VALLEYS DURING THE OVERNIGHT
AND MORNING HOURS. THIS PATTERN WILL REMAIN IN PLACE THROUGH AT
LEAST TUESDAY. A COLD FRONT IS EXPECTED ON WEDNESDAY BRINGING
NORTHWEST WINDS AND BETTER MIXING.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400>404-408-418-
     419.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT ORZ636-
     637.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....MT/WH
AVIATION.....MT
AIR STAGNATION...BW
Hazardous weather outlook, Aug 26, 5:10 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
610 AM MDT SUN AUG 26 2012

IDZ011>016-028>030-033-ORZ061>064-271215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
610 AM MDT SUN AUG 26 2012 /510 AM PDT SUN AUG 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 26, 4:12 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
512 PM MDT SUN AUG 26 2012

IDZ014>016-270000-
GOODING ID-OWYHEE ID-ELMORE ID-TWIN FALLS ID-
512 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GOODING COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHWESTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
  SOUTHEASTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND EAST CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 600 PM MDT.

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF BRUNEAU...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THE THUNDERSTORM WILL BE NEAR...
  WINTER CAMP BUTTE AND BRUNEAU CANYON VIEWPOINT AROUND 510 PM MDT...
  POT HOLE BUTTE AROUND 515 PM MDT...
  HAMMETT AROUND 545 PM MDT...
  GLENNS FERRY AROUND 550 PM MDT...
  BLAIR TRAIL RESERVOIR AROUND 600 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4315 11567 4297 11496 4253 11542 4263 11574
TIME...MOT...LOC 2311Z 207DEG 29KT 4268 11557

GSKARI
Special weather statement, Aug 26, 4:46 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
546 PM MDT SUN AUG 26 2012

IDZ014>016-030-270045-
GOODING ID-JEROME ID-OWYHEE ID-ELMORE ID-TWIN FALLS ID-
546 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GOODING COUNTY IN SOUTH CENTRAL IDAHO...
  WEST CENTRAL JEROME COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHWESTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
  SOUTHEASTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND EAST CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 645 PM MDT.

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BUHL...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THE THUNDERSTORM WILL BE NEAR...
  COONSKIN BUTTE...HORSE BUTTE...JUNIPER RANCH AND JUNIPER BUTTE
    AROUND 545 PM MDT...
  ROSEWORTH AROUND 550 PM MDT...
  CASTLEFORD AROUND 615 PM MDT...
  TWIN BUTTES AROUND 625 PM MDT...
  BUHL AROUND 630 PM MDT...
  FILER AROUND 635 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4286 11517 4265 11445 4221 11511 4230 11540
TIME...MOT...LOC 2346Z 206DEG 22KT 4242 11510

GSKARI
Special weather statement, Aug 26, 5:48 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
648 PM MDT SUN AUG 26 2012

IDZ016-030-270130-
TWIN FALLS ID-
648 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 730 PM MDT.

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FILER SOUTHWEST TO  ROGERSON AND
HOLLISTER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THE THUNDERSTORMS WILL BE NEAR...
  SALMON FALLS DAM...NORTON BAY...WINTER SPRING AND CEDAR CREEK
    RESERVOIR AROUND 645 PM MDT...
  ROGERSON AROUND 655 PM MDT...
  HOLLISTER AROUND 710 PM MDT...
  MAGIC VALLEY REGIONAL AIRPORT AND ROCK CREEK AROUND 720 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4255 11468 4251 11425 4229 11433 4200 11429
      4201 11502 4229 11502
TIME...MOT...LOC 0046Z 217DEG 23KT 4219 11466

GSKARI

The radar

The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerome

When
August 26, 6:05 PM MST to 6:10 PM MST
Where
Jerome County, 2 mi SW of Jerome to 2 mi NE of Jerome
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.700, -114.548

KMVT television station reported a large tree was uprooted in Jerome, Idaho.

Thunderstorm Wind, Twin Falls

When
August 26, 6:10 PM MST to 6:20 PM MST
Where
Twin Falls County, 5 mi SW of Twin Falls to 5 mi NE of Twin Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.519, -114.540

KMVT television station reported numerous power outages and wind damage in Twin Falls, Idaho.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404894, 404895.